Key result
An 86-year-old woman with Tokutsobe cardiomyopathy developed clinically significant sinoatrial arrest requiring pacemaker implantation, with subsequent normalization of the arrhythmic substrate.
Case Report (n=1)
This case report highlights a rare association between Tokutsobe cardiomyopathy and transient sinoatrial arrest, demonstrating that the arrhythmic substrate can normalize concurrently with the cardiomyopathy.
Alerts clinicians to transient sinoatrial arrest in Tokutsobe cardiomyopathy; hypothesis-generating for arrhythmia reversibility and management.
Tokutsobe cardiomyopathy, or apical ballooning syndrome, is a distinct nonischemic cardiomyopathy mimicking an ST-elevation myocardial infarction, with mid to apical left ventricular hypokinesis and basal hyperkinesis, most commonly seen in postmenopausal women and frequently associated with significantly stressful events.1 Most remarkable is the near complete reversal of the cardiomyopathy within a few weeks to months. Only recently have there been any reports of conduction abnormalities associated with this transient phenomenon. We present an 86-year-old nonsmoking, nondiabetic Hispanic woman who presented to the emergency department with anterolateral ST elevation (Figure 1), dyspnea, and minimal chest pain. Findings from routinely obtained annual electrocardiograms from 2002 to the date of admission were normal. Her medical history was significant only for Alzheimer’s disease, hypertension, glaucoma, and chronic urinary tract infections. In addition to multiple eye drops, her outpatient medications included ciprofloxacin, nifedipine, candesartan, iron sulfate, and a “cranberry supplement.” Her review of systems revealed no complaint of palpitations, near-syncope, or syncope, and she was unable to recall a particularly stressful event. She was taken directly to the cardiac catheterization laboratory for suspected acute coronary syndrome. Coronary angiography revealed only luminal irregularities within epicardial coronary arteries, a left ventricular end-diastolic pressure of 32 mm Hg, and left ventriculography with diffuse mid to distal hypokinesis and basal hyperkinesis consistent with apical ballooning (Figure 2). Echocardiography found biventricular enlargement, similar wall motion abnormalities as above, and an ejection fraction of 25%. The patient had a peak creatinine kinase of 54 IU/L (reference 20–271 IU/L) and peak troponin I of 1.36 ng/mL (reference <0.08 ng/mL). Electrocardiogram at time of initial presentation with the finding of ST-segment elevation in the anterolateral leads mimicking an acute myocardial infarction. Ventriculography (a, systole and b, diastole) revealed anterolateral and diaphragmatic hypokinesis in the mid to apical segments and hyperdynamic anterior and posterior basal segments consistent with apical ballooning syndrome (Tokutsobe cardiomyopathy). The patient was transferred to the coronary care unit for observation and therapy directed toward heart failure, including candesartan 32 mg once daily and metoprolol succinate 25 mg once daily. The patient had previously taken metoprolol tartrate 50 mg twice daily for hypertension as an outpatient without reported intolerance, although it was remotely discontinued because of ineffectiveness. Shortly after midnight on the day of admission she had episodes of clinically significant asystole ranging from 6 to 44 seconds (Figure 3) with loss of consciousness. Telemetry demonstrating repeated sinus arrest ranging from 6 to 44 seconds. The next morning, after discontinuation of the metoprolol, a single-chamber pacemaker was placed. Repeat mapping with the extendable/retractable active-fixation lead revealed adequate pacing thresholds, but the R-wave sensing was consistently <3 mV throughout the ventricle. Given diffusely poor R-wave sensing in the right ventricle, we placed the lead in a best-available site in the right ventricular apex and concluded the case. At the conclusion of the case, the device values revealed a measured R wave of 2.8 mV in bipolar configuration and 4.0 mV in unipolar configuration, with a measured impedance of 573 Ω, and a capture threshold of 0.75 V at 0.4 milliseconds. Despite only limited right ventricular pacing, the next evening she was noted to have multiple brief runs of self-terminating atrial fibrillation with a ventricular rate of 170 per minute. This was medically managed with restarting of the β-blocker. Two weeks after discharge, the patient presented for a wound check and was without complaint referable to arrhythmia. One month after hospitalization, results from repeat echocardiography revealed an ejection fraction of 55%, without focal wall motion abnormality and with only residual mild right ventricular systolic dysfunction. Six weeks after hospitalization, device interrogation revealed a measured R wave of 9.8 mV in bipolar configuration, with a measured impedance of 580 Ω and a capture threshold of 0.75 V at 0.4 milliseconds. At a set lower rate limit of 50 ppm, she had reported ventricular pacing 0.9% of the time since implant. Her ventricular rate histograms revealed a normal sensed heart rate profile, and there were 3 episodes of ventricular high rate episodes (presumed atrial fibrillation), all limited to the first week following implantation. During the next 3 months, the patients’ medication profile was tapered with removal of metoprolol and discontinuation of candesartan, with increased dosing of nifedipine for treatment of her hypertension. At 14 months after presentation, she continues to be without clinical suggestion of recurrence and without ventricular pacing. Tokutsobe cardiomyopathy has not been previously reported to be associated with sinoatrial disturbances. Medical management included treatment of arrhythmic substrate during anticipated normalization of ejection fraction. The patient's presenting electrocardiogram was not pathognomonic for Tokutsobe cardiomyopathy. She presented with ST-segment elevation in her anterolateral leads, which was concerning for myocardial ischemia. This ST-segment elevation, however, is also noted in acute pericarditis, myocarditis, hyperkalemia, and ventricular hypertrophy. Although the absence of reciprocal changes may be more characteristic of pericarditis, given elevated cardiac enzymes and depressed ejection fraction, early catheterization was felt to be prudent. Previously reported arrhythmias with apical ballooning include atrioventricular block,2 QT prolongation and torsade de pointes,3 and ventricular arrhythmias.4, 5 Device implantation allowed ourselves to see normalization of the arrhythmic substrate in a time course similar to the normalization of her cardiomyopathy. Improvement in endocardial voltage seemed to be beyond what one would expect to see with normal healing, while atrial fibrillation and sinoatrial dysfunction appeared to resolve within the first 2 to 8 weeks after initial presentation. Given the patient’s age and anticipated normalization of ejection fraction we felt a single-chamber pacemaker was appropriate, despite potential for deleterious right ventricular pacing in the setting of a depressed ejection fraction. The exact mechanism of Tokutsobe cardiomyopathy is not entirely understood, but it has been hypothesized to be secondary to catecholamine cardiotoxicity.1, 4 A catecholamine surge may have induced atrial fibrillation in our patient, but the sinus arrest remains unexplained, other than to presume the development of an acute atrial myopathy leading to a sinus exit block. As it has been reported in isolated case reports following cardiac catheterization, pacemaker implantation, and radiofrequency ablation,6, 7 recognition of this syndrome by the cardiology community is of increasing importance.
No takes yet. Share an insight, caveat, or question.
Car et al. (2008) conducted a case report in Tokutsobe cardiomyopathy with sinoatrial arrest (n=1). Pacemaker implantation and medical management was evaluated. An 86-year-old woman with Tokutsobe cardiomyopathy developed clinically significant sinoatrial arrest requiring pacemaker implantation, with subsequent normalization of the arrhythmic substrate.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: